Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 354, NWS Atlanta, GA

July 17, 2003Montgomery County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 17, 2003, 2:39 PM EDT for Montgomery County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 2:39 PM EDT (18:39 UTC)
Expired
Jul 17, 2003, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Montgomery County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS52 KFFC 171839
SVRATL
GAC209-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AILEY...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AILEY...
HIGGSTON AND MOUNT VERNON.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3229 8264 3213 8259 3221 8246 3234 8244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:25 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT THU JUL 17 2003

.OVERVIEW...CURRENT CONVECTIVE DEVELIPMENT ALONG OLD TROF OVER
CENTRAL GA AND ALONG CLASSIC CIRRUS STREAK CREATED CLOUD LINE. GIVEN
WET ATMOSPHERE, WILL INCLUDE LOCALLY HEAVY RAIN REMARK IN FORECAST
FOR TONIGHT. PREFER ETA, BUT ALL MODELS CLOSE.

.SHORT TERM...EAST US TROF PERSIST WITH RODGE BUILDING WEST. UPPER
TROF REINFORCED BY VORT AND COOLER AIR FRI AND SAT. THE SURFACE TROF
PERSIST FRIDAY, WITH A FRONT MOVING INTO GA SATURDAY AS A STORNG
VORT DROPS INTO EAST US TROF, THUS REINFORCES TROF. THUS POPS HIGHER
FRIDAY NITE INTO SATURDAY. HIGHS WILL COOL A LITTLE SATURDAY WIHT
MORE LCOUDS AND PRECIP.

THROUHG OUT THE PERIOD, LOCALIZED FLASH FLOODING WILL BE POSSIBLE.
ALL SHOULD MONITOR THE SITUATION ANS IFA THUNDERSTOMS DEVELOPS, BE
PREPARED TO TAKE APPROPRIATE ACTION TO SAFE GUARD LIVES AND
PROPERTY AS HAS HAD TO BE DONE LAST FEW DAYS.

.EXTENDED...THE PATTERN OF A EAST US TROF WITH A W US RIDGE WILL
CONTINUE WITH MINOR MODIFICATIONS. THE FRONTAL SYSTEM WILL STAL IN
GA OVER THE WWEKEND, SLOWLY WASHES OUT AND ANOTHER EFFECT THE STATE
WED-THU. MODLES IN GENERAL CONSENSUS.

CONFICENCE GOOD.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 90 72 89 / 20 20 30 40
KAHN 70 91 70 90 / 30 30 30 40
KGVL 69 89 68 88 / 20 20 30 40
KRMG 70 90 69 90 / 10 10 20 40
KCSG 73 93 73 93 / 40 30 30 40
KMCN 72 92 71 93 / 40 30 40 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 24
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 8 hours 39 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A FAIRLY STATIONARY COLD FRONT ACROSS NORTH GEORGIA WILL MOVE SOUTH
VERY SLOWLY THROUGH FRIDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED.  THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 8 PM.

.DISCUSSION...
A MOIST AIRMASS CONTINUES ACROSS THE AREA TODAY.  CAPES OF 2000 TO
3000 CAN BE EXPECTED...WITH LIFTED INDICES RANGING FROM MINUS 2 TO
MINUS 5 THIS AFTERNOON AND EVENING.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS TODAY.  A FEW OF THE STORMS COULD BECOME
SEVERE.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE POSSIBLE SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.OTHER HAZARDS...
A FEW OF THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS COULD CAUSE URBAN AND SMALL STREAM
FLOODING ACROSS NORTH AND CENTRAL GEORGIA.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE PERIOD.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Jul 17, 8:58 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
858 AM EDT THU JUL 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 AM    COLUMBUS                  GA   60 MPH WIND GUST
07/17/03   MUSCOGEE                       COLUMBUS AIRPORT
                                          OBSERVATION REPORTED 59
                                          MPH GUST.
Special weather statement, Jul 17, 1:57 PM EDT, 42 minutes before
GAZ098-171845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT THU JUL 17 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN
   IN TREUTLEN COUNTY UNTIL 245 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER WESTERN TREUTLEN COUNTY...DRIFT EAST.

THIS ACTIVITY SHOULD BE DIMINISHING OVER THE AREA BY 245 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
ALSO...RAINFALL OF 2 INCHES IN A SHORT TIME IS POSSIBLE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:15 PM EDTFlash Flood WarningFFCPickens2 hr
Jul 17, 6:17 AM EDTFlash Flood WarningFFCCrisp, Dooly88 min
Jul 17, 8:34 AM EDTFlash Flood WarningFFCStewart86 min
Jul 17, 2:09 PM EDTSevere Thunderstorm WarningFFCTreutlen36 min
Jul 17, 2:24 PM EDTSevere Thunderstorm WarningFFCEmanuel36 min
Jul 17, 2:31 PM EDTSevere Thunderstorm WarningFFCWilcox29 min
Jul 17, 2:49 PM EDTSevere Thunderstorm WarningFFCToombs26 min
Jul 17, 3:28 PM EDTSevere Thunderstorm WarningFFCWheeler32 min
Jul 17, 5:18 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Peach27 min
Jul 17, 6:41 PM EDTSevere Thunderstorm WarningFFCTaylor34 min
Jul 17, 7:02 PM EDTSevere Thunderstorm WarningFFCMarion28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.